Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

ADHD in Boys

How high is too high of a dose?

My 9yr. old (4th grade) son was diagnosed @ age 6 and has been on Concerta ever since.  He has been on 54mg for a while, but we had our parent/teacher conference last week and his 2 teachers have noticed, as we have too - that it’s not as effective any longer and he is struggling. 
His doctor didn’t want to move him to the next dose - 72mg b/c he said 54 is really the highest dose for his age/weight and 72 is more of an adult size dose. 
We haven’t had any major issues w/Concerta so I was bummed when we had to switch. Now more so than ever….
We started Quillivant XR today and it did not work at all…so we have to go through the adjustment period to find the right dose - but I wanted to know if anyone has their son on a high dose of Concerta and if there have been any problems…just in case the Quillivant doesn’t work out.

Replies

My understanding is that when a dose is too high, tics can develop.  That’s what happened to our son when we increased his dose.  We cut back on his Concerta and the tics went away.

Posted by staypositive on Oct 30, 2013 at 4:34pm

Thank you for the reply!  That’s definitely good feedback.  The only issue he has right now is rubbing his hair…he’s done it so much that he has created a large bald spot on the top of his head. 
Maybe in switching the meds - that will alleviate the head rubbing.  grin

Posted by cdavid01 on Oct 30, 2013 at 4:45pm

It won’t work one day. You have to stay with it about a month to see a difference. I never seen my 4 year old’s meds work in one day. It usually took like a week or two.

Posted by vabronxboogie on Oct 30, 2013 at 5:58pm

My son has been on meds since he was about your son’s age. He is now 17 and we have learned over the years that meds may suddenly not work any longer. We have tried almost all the ADHD meds out there and one thing is apparent. It might be a good idea to give your son a medication break now and then. Like during a vacation home. A higher dose is not always the answer. My kid would get headaches and anxiety when his meds were increased. It takes a good couple of weeks to see if a new med was working. Ask teachers how he is doing on new meds or increased doses. Just recently my son went off his meds and then back after a couple if weeks and it worked. Ask your doctor . It’s all trial and error and it will always be but don’t run to increase meds. I’m sure you have heard of meds making zombies if our kids. Maybe you just need to give your son a break, but not during school year, or maybe a different med. keep the faith dear. We know how you feel.

Posted by cindylu59 on Nov 02, 2013 at 2:48am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.